Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Springfield, MO

April 7, 2000Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2000, 1:38 PM CDT for Phelps County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 1:38 PM CDT (18:38 UTC)
Expired
Apr 7, 2000, 2:15 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phelps County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:05 PM CDTHail 1Rolla, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 071839
SVRSGF
MOC161-071915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 215 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF ST. ROBERT...MOVING EAST AT 45
  MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE
  OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEWBURG BY 150 PM CDT.
   ROLLA BY 200 PM CDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3795 9202 3766 9204 3785 9155 3805 9178

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:35 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 11:35 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT FRI APR 7 2000

WILL CLEAN UP ZONES SHORTLY TO ADJUST TIMING AND WORDING FOR STRONG
WINDS LATER THIS AFTERNOON ACROSS FA.  MSAS DATA AND VIS SATELLITE
IMAGERY DEPICTING LEADING EDGE OF STRONGER WINDS FROM NEAR KTOP SWWD
TO KEMP TO NRN OKLAHOMA.  DISTANCE/SPEED PROGS ON THIS LINE PLACE
INCREASING WIND SPEEDS INTO NWRN CWA AROUND 1 PM...AND ACROSS
REMAINDER OF ADVISORY AREA BETWEEN 1 AND 3 PM.  RADAR AND SATELLITE
TRENDS ALSO SHOWING LINE OF TCU DEVELOPING ALONG INITIAL PRE-FRONTAL
TROF FROM CAMDENTON SWWD INTO CHEROKEE COUNTY KANSAS.  BEST ECHOS AS
OF 1130 AM AROUND THE LAKE OF THE OZARKS.  LINE OF TCU MOVING SEWD
INTO AREA WHERE 15Z RUC FCSTS INDICATE UP TO 2000-2500 J/KG OF CAPE
AND ERODING CAP PER LAPS DATA.  WILL KEEP MENTION OF THUNDER SOUTH
AND EAST OF THIS LINE...WHICH IS PRETTY CLOSE TO CURRENT FCST.

KSGF WILL PERFORM AN 18Z UPPER AIR SOUNDING.

.SGF...WIND ADVISORY THIS AFTERNOON NW OF A BRANSON (TANEY CO) TO
ROLLA (PHELPS CO) LINE.

HUDSON

In the hours before

Special weather statement, Apr 7, 1:00 PM CDT, 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 7 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON OVER SOUTH
CENTRAL MISSOURI...
...HIGH FIRE DANGER THIS AFTERNOON...

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO ILLINOIS LATER
THIS AFTERNOON.  A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL
PUSH THROUGH THE OZARKS THIS AFTERNOON.  WHILE SUFFICIENT MOISTURE
AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT ARE IN PLACE AHEAD OF
THE FRONT...WINDS JUST ABOVE THE SURFACE HAVE SWUNG AROUND TO THE
WEST AND SOUTHWEST PARALLEL TO THIS FRONT.  THIS COMBINATION OF
FEATURES WILL WORK AGAINST THUNDERSTORM DEVELOPMENT ALONG THE FRONT
THIS AFTERNOON...BUT ANY STORMS THAT DO MANAGE TO DEVELOP MAY
INTENSIFY TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  THE RISK OF
SEVERE THUNDERSTORMS WILL REMAIN GENERALLY SOUTH AND EAST OF A LINE
FROM ROLLA TO MARSHFIELD TO BRANSON.

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTH CENTRAL MISSOURI SHOULD
LISTEN FOR LATER STATEMENTS AND FORECASTS THIS AFTERNOON.  THE
SEVERE WEATHER THREAT AT THIS TIME LOOKS ISOLATED IN NATURE...BUT
CONDITIONS MAY CHANGE LATER THIS AFTERNOON.

GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR BEHIND THE FRONT AS
THE DAY GOES ON. SOME AREAS WILL SEE WIND GUSTS AS HIGH AS 40 MPH.
THE COMBINATION OF GUSTY WINDS AND DRY GROUND CONDITIONS WILL RESULT
IN A HIGH FIRE DANGER ACROSS THE OZARKS TODAY. ANY PLANNED OUTDOOR
BURNING SHOULD BE POSTPONED.  THE RED FLAG WARNING THAT WAS IN
EFFECT ACROSS THE OZARKS HAS BEEN CANCELED DUE TO HIGHER THAN
ANTICIPATED HUMIDITY LEVELS.

.OUTLOOK FOR SATURDAY THROUGH MONDAY...
ANOTHER COLD FRONT WILL APPROACH THE AREA EARLY NEXT WEEK...
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.

HUDSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:36 PM CDTSevere Thunderstorm WarningSGFDent39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.